Montana, 2011High Wind in Montana, December 29, 2011
December 29, 2011 · NWS BYZ · 10 events in 10 counties and zones
A strong jet stream and disturbance moved across the Billings Forecast Area during the day. Very strong subsidence behind the disturbance resulted in high winds across portions of the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream and disturbance moved across the Billings Forecast Area during the day. Very strong subsidence behind the disturbance resulted in high winds across portions of the area. Many locations experienced sustained winds around 40 mph with frequent gusts around 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 29, 3:29 AM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 29, 3:29 AM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
329 AM MST THU DEC 29 2011
.SHORT TERM...VALID FOR TDY AND FRI...
VERY DYNAMIC ATMOSPHERE OVER OUR REGION IN THE SHORT
TERM...ESPECIALLY THE NEXT 12 HOURS OR SO. WIND WILL BE THE MAIN
CONCERN TODAY AND THE FOCUS OF THIS DISCUSSION. SHORT TERM MODELS
HAVE SOME DIFFERENCES. WRF IS TRACKING THE SHORT WAVE AND ITS
ASSOCIATED SURFACE LOW ACROSS CANADA AND INTO THE DAKOTAS WHILE
THE GFS IS FURTHER SOUTH TAKING IT THROUGH NE MONTANA. ANALYSIS OF
REAL TIME POSITION SUGGEST A SLIGHT EDGE IN THE INITIALIZATION TO
THE GFS. WILL THEREFORE LEAN MORE HEAVILY ON ITS SOLUTION. IT
SHOULD BE NOTED THE GFS PROGS ARE THE STRONGER OF THE TWO FOR
WINDS OVER OUR AREA TODAY.
FAST MOVING WAVE THIS EARLY MORNING WAS PUSHING THROUGH THE
PACIFIC NW. WATER VAPOR LOOPS SUGGEST STRONG SUBSIDENCE BEHIND
THE MID LEVEL FRONT. PROGS TAKE THIS FEATURE SWIFTLY INTO SOUTH
CENTRAL MONTANA BY 11 AM AND ACROSS THE REST OF THE FORECAST AREA
IN THE EARLY AFTERNOON. WARM AIR ADVECTION IN FRONT OF SYSTEM
PRODUCING A BAND OF SHOWERS ACROSS CENTRAL ZONES PUSHING
EAST...AS WELL AS SOME SNOWFALL WITH BACKING WINDS IN THE HIGH
COUNTRY. ONCE MID LEVEL FRONT MOVES THROUGH AT MIDDAY THINGS
SHOULD DRY OUT QUICKLY. LAPSE RATES INCREASE TO OVER 6 C/KM IN
THE LOWER LEVELS WITH STRONG COLD ADVECTION AT 700MB. FAVORABLE
JET QUADRANT WILL SHIFT OVER THE REGION AS WELL. THIS PROVIDES
ABOUT AS GOOD A SET UP AS WE HAVE SEEN FOR SOME TIME TO PRODUCE
WIDESPREAD HIGH WINDS ON THE PLAINS. 850MB PROGS FROM THE GFS
SHOW WINDS RANGING FROM 50 TO 72 KTS ACROSS MUCH OF THE FORECAST
AREA. WILL UPGRADE HIGH WIND WATCH TO A WARNING FOR MUCH OF THE
AREA AND GO FROM 9AM TO 9PM FOR ALL BUT THE FAR EASTERN COUNTIES.
THE BEST SUBSIDENCE AND TRACK OF SURFACE LOW SUGGEST OUR EASTERN
BORDER COUNTIES MAY START A BIT LATER...BUT CONTINUE WELL INTO
THE EVENING. SO WILL GO FROM NOON TO MIDNIGHT FOR FALLON AND
CARTER COUNTIES.
AS FOR GAP FLOW AREAS AROUND LIVINGSTON AND NYE...PRESSURE
GRADIENT WILL NOT BE THAT STRONG OR ORIENTED THE BEST FOR REAL
STRONG WINDS THERE. HOWEVER...WE MAY SEE ENOUGH MIX DOWN MOMENTUM
THAT FAR WEST TO HIT THESE AREAS. PREFER NOT TO GET TO CUTE
HERE...AND SIMPLY CONTINUE HIGH WIND WARNING FOR THESE AREAS AS
WELL.
ONCE WAVE MOVES BY TONIGHT SOME WEAK RIDGING TAKES PLACE.
HOWEVER...MORE SHORT WAVE ENERGY WILL TRACK ACROSS THE NORTHERN
ROCKIES AND INTO OUR AREA AGAIN BY FRIDAY EVENING. THE TRACK OF
THIS FEATURE IS FURTHER SOUTH THAN TODAYS AND TAPS SOME DECENT
MOISTURE IN THE MID LEVELS. TROUGHING THEN PUSHES SOUTHEAST INTO
WYOMING WITH GOOD UPSLOPE INTO BIG HORN COUNTY...AND GOOD BUT
SHORT LIVED FORCING OVER PARK COUNTY AND SURROUNDING AREAS. HAVE
ADJUSTED POPS SOME TO ACCOUNT FOR BETTER CHANCE OF PRECIP IN
THESE AREAS. THIS COULD TURN INTO A POSSIBLE WINTER WEATHER
ADVISORY SCENARIO FOR SOME OF OUR WESTERN AND CENTRAL ZONES
FRIDAY NIGHT. BT
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THERE IS ABOVE-AVERAGE CONFIDENCE IN MEAN 500-HPA RIDGING OVER THE
WESTERN UNITED STATES DURING THE LONG TERM THANKS TO THE CONTINUAL
RELOADING OF TROUGHING NEAR 145 DEGREES WEST LONGITUDE. MODELS ARE
IN SOLID AGREEMENT ON THIS SCENARIO...WHICH GENERALLY PROMISES THE
WARM AND MAINLY DRY WEATHER WILL CONTINUE. ONE FLY IN THE OINTMENT
IS GOING TO BE COLD AIR ADVECTION SAT AND SUN BEHIND AN AMPLIFYING
SHORT WAVE HEADED INTO THE GREAT LAKES. THE LAST FEW DETERMINISTIC
MODEL CYCLES HAVE ACTUALLY TRENDED COLDER FOR THE WEEKEND...AND IN
FACT THE 00 UTC GFS AND ECMWF BOTH HAVE -10 C 850-HPA TEMPS ACROSS
SOUTHEASTERN MT BY 12 UTC SUN. WE CHOSE TO LET CONTINUITY RULE THE
WEEKEND TEMP FORECAST FOR NOW THOUGH SINCE THE LACK OF SNOW ON THE
GROUND IN ITSELF ARGUES FOR A RELATIVELY WARMER SCENARIO. THE WEST
OR NORTHWEST FLOW WITH MIXING TO 750-HPA ON SAT ALSO FITS THE TYPE
OF PATTERN WHERE VERIFICATION HAS SUPPORTED WARMER GUIDANCE DURING
THE LAST FEW WEEKS. THIS REGIME WILL ALSO SUPPORT A WINDY DAY OVER
THE ENTIRE AREA WITH 45 KT FLOW AT 850 HPA. THE MOUNTAINS COULD BE
IN LINE FOR SOME LINGERING SNOW ON SAT TOO GIVEN AN UNSTABLE FLOW.
FROM MON INTO WED...STOUT WARM AIR ADVECTION WILL RETURN. THERE IS
LITTLE REASON TO NOT EXPECT MANY AREAS TO HAVE ANOTHER ROUND OF 50
F OR BETTER TEMPS ON TUE AND WED. MODELS SHOW 850-HPA TEMPS RISING
TO AROUND +10 C BY WED. HOWEVER...TUE COULD BE JUST AS WARM AS WED
OVER THE PLAINS SINCE MODELS SUGGEST THE FORMER DAY WILL HAVE WEST
SURFACE WINDS. SUCH A DOWNSLOPE FLOW ONLY SERVES TO ACCENTUATE THE
ALREADY COLD BIAS BY GUIDANCE IN THIS PATTERN. SCHULTZ
&&
.AVIATION...
STRONG SURFACE WINDS ARE EXPECTED ACROSS THE AREA TODAY AS AN AREA
OF LOW PRESSURE TRACKS FROM SOUTHERN CANADA INTO NORTH DAKOTA. THE
WINDS WILL BE SUSTAINED NEAR 35 KT WITH GUSTS TO 50 KT FOR MUCH OF
THE AREA BETWEEN ROUGHLY 18 AND 00 UTC. NOTE THAT WINDS COULD BE A
BIT LOWER IN THE KSHR AREA...AND THAT THE STRONG WINDS WILL LIKELY
LINGER PAST 00 UTC IN PARTS OF SOUTHEASTERN MT. VFR CONDITIONS ARE
GENERALLY EXPECTED TO PREVAIL TODAY...THOUGH THE MOUNTAINS WILL BE
OBSCURED AT TIMES. SCHULTZ
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 052 029/050 031/040 023/034 023/045 031/050 030/050
2/W 01/N 51/N 00/B 00/B 00/B 00/B
LVM 046 031/049 030/035 019/033 024/046 033/047 032/049
3/W 13/W 62/J 10/B 00/N 00/N 00/N
HDN 055 026/052 025/041 019/034 017/046 026/048 026/055
2/W 01/B 62/J 00/B 00/B 00/B 00/B
MLS 052 026/049 029/039 020/033 018/043 027/048 027/053
5/W 01/B 41/N 10/B 00/U 00/U 00/U
4BQ 052 026/051 025/041 020/033 018/044 026/049 027/053
3/W 11/B 42/J 10/B 00/U 00/U 00/U
BHK 049 025/046 028/038 017/029 016/039 024/045 026/046
5/W 21/B 42/J 10/N 00/U 00/U 00/U
SHR 047 023/047 027/038 016/030 015/042 026/045 023/051
1/N 11/B 53/W 10/B 00/B 00/B 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MST THIS EVENING FOR ZONES 28>32-34>36-38-39-41-42-57-58-63.
HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MST
TONIGHT FOR ZONES 33-37.
HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST FRIDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 29, 4:29 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
429 AM MST THU DEC 29 2011
MTZ028>042-056>058-063>068-WYZ098-099-301130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
429 AM MST THU DEC 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
SOUTHERN MONTANA BY MIDDAY. THIS WILL CAUSE HAZARDOUS DRIVING
CONDITIONS ALONG MUCH OF INTERSTATES 90 AND 94 AS WELL AS AREA
HIGHWAYS. MOTORISTS ARE URGED TO USE EXTRA CAUTION. THE WINDS
WILL SUBSIDE THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG SOUTHWESTERLY WINDS WILL CONTINUE IN THE LIVINGSTON AND
NYE AREAS AT TIMES THROUGH FRIDAY CREATING HAZARDOUS DRIVING
CONDITIONS ON INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE .
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Stillwater
- When
- December 29, 7:00 AM MST to 2:00 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts to 67 mph were reported in and around Columbus.
High Wind, Yellowstone
- When
- December 29, 7:50 AM MST to 4:00 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
Sustained winds of 40 mph with gusts to 60 mph were reported at the Billings Airport. In addition, a wind gust of 68 mph was recorded at the Arrow Creek Hill DOT site.
High Wind, Northern Big Horn
- When
- December 29, 9:00 AM MST
- Where
- Northern Big Horn forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
A wind gust of 58 mph was reported at the Little Bighorn RAWS site.
High Wind, Southern Big Horn
- When
- December 29, 9:15 AM MST to 3:33 PM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
Sustained winds of 40 mph with a gust to 78 mph were recorded at the Hillsboro RAWS site.
High Wind, Eastern Carbon
- When
- December 29, 10:00 AM MST to 12:00 PM MST
- Where
- Eastern Carbon forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
Multiple wind gusts greater than 58 mph with a peak gust of 78 mph were recorded at the Hillsboro and Wildhorse RAWS sites.
High Wind, Golden Valley
- When
- December 29, 10:30 AM MST to 4:00 PM MST
- Where
- Golden Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Estimated winds were gusting to around 60 mph.
High Wind, Musselshell
- When
- December 29, 10:45 AM MST to 3:53 PM MST
- Where
- Musselshell forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with a gust to 67 mph was recorded at the Bull Mountain DOT site.
High Wind, Northern Sweet Grass
- When
- December 29, 10:56 AM MST to 2:52 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
Sustained winds of 40 mph with gusts to 58 mph were reported from Big Timber to Reed Point.
High Wind, Judith Gap
- When
- December 29, 11:45 AM MST to 1:00 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts to 62 mph were reported at the Judith Gap DOT site.
High Wind, Southern Wheatland
- When
- December 29, 2:00 PM MST to 4:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Sustained winds of 40 mph with gusts to 60 mph were reported at the Kilo RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Louisiana, December 29, 20112 deaths · 62 injured · 1 event
- Winter Weather in Wisconsin, December 29, 20111 death · 1 injured · 15 events
- Winter Weather in Michigan, December 29, 20111 death · 1 injured · $15,000 · 2 events
- Damaging Winds in Idaho, December 29, 2011$209,000 · 60 kt wind · 2 events
- Damaging Wind in Nebraska, December 29, 2011$50,000 · 1 event
- High Wind in Nebraska, December 29, 20112 injured · 70 kt wind · 6 events
- Damaging Winds in Kansas, December 29, 201160 kt wind · 2 events
- Heavy Snow in Washington, December 29 to 30, 20112 events
- Dense Fog in California, December 29 to 31, 20112 events
- Flood in Illinois, December 29 to 31, 20111 event
- Dust Storm in Idaho, December 29, 20111 event
- High Wind in Idaho, December 29, 2011$3,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353229, 353225, 353224, 353228, 353230, 353298, 353223, 353227, 353219, 353217.